North Dakota, 2019

Tornadoes in North Dakota, June 15, 2019

June 15, 2019 · NWS BIS · 7 events in 4 counties and zones

A stationary surface boundary stretching through the James River Valley created an environment with enhanced surface vorticity. Although instability was modest and deep layer shear was weak, thunderstorms passing over this boundary developed multiple funnel clouds, and in two cases tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A stationary surface boundary stretching through the James River Valley created an environment with enhanced surface vorticity. Although instability was modest and deep layer shear was weak, thunderstorms passing over this boundary developed multiple funnel clouds, and in two cases tornadoes. One tornado developed near the town of Pingree in Stutsman County, and another developed near the town of Cathay in Wells County. Both tornadoes were short lived and rated EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 1:36 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 15, 1:36 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
236 PM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Sunday)
Issued at 235 PM CDT Sat Jun 15 2019

This afternoon, an inverted surface trough axis was analyzed from
around the Turtle Mountain region south through the James River
valley. Convective activity aided by convergence along this zone
was ongoing this afternoon in an environment marked by 500-1500
J/kg of MLCAPE and less than 20 kts of bulk through much of
western and central ND. Effective bulk shear increases to around
30 kts in the southern James River valley, which will be an area
of possibly stronger thunderstorms through this evening. Though
classic severe weather ingredients are meager, an isolated chance
of a weak tornado risk does exist along the strong surface
boundary wind shift and instability corridor this afternoon and
early evening.

This evening, the surface trough axis moves into eastern North
Dakota and the scattered showers/thunderstorms behind it slowly
diminish with the loss of daytime heating. Isolated showers
overnight will still be possible, especially in the northern
counties with a weak closed upper low deepening over southern
Saskatchewan/Manitoba.

On Sunday, chances for isolated showers in the afternoon with the
upper low center moving over northern North Dakota and weak DCVA
placed over the state. Kept most mention of thunderstorms out of
the forecast with surface dew points in the 40s. Temperatures
remain seasonably cool with highs in the 60s north to low 70s
south.

.LONG TERM...(Sunday night through Saturday)
Issued at 235 PM CDT Sat Jun 15 2019

Sunday night through mid-week, the upper low developing over
southern Canada today will slowly move over the northern plains
through the upper midwest...keeping North Dakota in a seasonably
cool pattern. Cold air aloft will bring almost daily chances for
showers and thunderstorms, with severe weather not expected in the
colder pattern.

The 12Z global models continue the trend of bringing in a midlevel
jet stream over the northwest CONUS by the end of next week,
though with considerable difference in how it develops the flow
pattern over the northern plains. Continued chances for
precipitation will be expected through the end of the week with
uncertainty in timing as well as thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jun 15 2019

Widespread showers and thunderstorms will develop across much of
western and central North Dakota this afternoon. MVFR ceilings
will also spread across central and eastern North Dakota this
afternoon and tonight. Generally VFR west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jun 15, 8:49 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
949 AM CDT Sat Jun 15 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
949 AM CDT Sat Jun 15 2019 /849 AM MDT Sat Jun 15 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are forecast to continue
across western and central North Dakota, but the threat of severe
storms is low. A few strong storms are possible central, with
heavy rain, pea sized hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday, and much of next week. At this
time it appears that the threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 15, 12:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
110 PM CDT Sat Jun 15 2019

NDZ051-151845-
Dickey ND-
110 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DICKEY COUNTY
UNTIL 145 PM CDT...

At 109 PM CDT, a strong thunderstorm was located near Ellendale,
moving southeast at 25 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Dickey County including areas along Highway 281 south of Ellendale.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4604 9869 4594 9837 4593 9839 4594 9857
      4594 9875
TIME...MOT...LOC 1809Z 303DEG 20KT 4595 9860

SCHILD
Special weather statement, Jun 15, 1:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
235 PM CDT Sat Jun 15 2019

NDZ037-152015-
Stutsman ND-
235 PM CDT Sat Jun 15 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STUTSMAN
COUNTY UNTIL 315 PM CDT...

At 231 PM CDT, strong thunderstorms were clustered 11 miles northeast
of Woodworth, or 11 miles south of Carrington, moving southeast at 15
mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms. In addition, the environment that these thunderstorms are
developing in could lead to a brief funnel or a weak tornado.

Locations impacted include...
Edmunds.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4727 9879 4718 9900 4716 9918 4726 9935
      4733 9926 4733 9897
TIME...MOT...LOC 1931Z 310DEG 13KT 4728 9918

SIMOSKO

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Stutsman

When
June 15, 1:40 PM CST to 1:44 PM CST
Where
Stutsman County, 6.27 mi WNW of Edmunds
Reported by
Public
Coordinates
47.290, -99.090

Funnel went up and down multiple times.

Tornado, Stutsman

When
June 15, 1:53 PM CST to 1:55 PM CST
Where
Stutsman County, 6.86 mi WSW of Edmunds to 6.99 mi SW of Edmunds
Rating
EF0
Path length
0.37 mi
Path width
30 yd
Crop damage
$5,000
Reported by
Public
Coordinates
47.195, -99.092

The tornado touched down west of Pingree in a field and was rated EF-0.

Funnel Cloud, Stutsman

When
June 15, 2:30 PM CST to 2:32 PM CST
Where
Stutsman County, 2.92 mi WSW of Jamestown
Reported by
Public
Coordinates
46.890, -98.760

Funnel Cloud, Stutsman

When
June 15, 3:05 PM CST to 3:07 PM CST
Where
Stutsman County, 1.46 mi NNW of Woodworth
Reported by
Public
Coordinates
47.170, -99.310

Tornado, Wells

When
June 15, 3:29 PM CST to 3:31 PM CST
Where
Wells County, 3.67 mi W of Cathay to 3.34 mi WSW of Cathay
Rating
EF0
Path length
0.46 mi
Path width
30 yd
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
47.544, -99.478

The tornado touched down in a field near Cathay. The tornado was given a rating of EF-0.

Funnel Cloud, La Moure

When
June 15, 4:30 PM CST to 4:32 PM CST
Where
La Moure County, 3.74 mi NNE of Jud
Reported by
Public
Coordinates
46.570, -98.850

Multiple funnel clouds were reported.

Funnel Cloud, Dickey

When
June 15, 5:34 PM CST to 5:37 PM CST
Where
Dickey County, 1.59 mi ENE of Monango
Reported by
Emergency Manager
Coordinates
46.180, -98.550

Funnel went up and down multiple times.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821000, 821043, 821054, 821045, 821072, 821076, 820996.